x
Breaking News
More () »

22-year-old Slidell man dies after taking single Fentanyl-laced pill

The same night Landry died, a 15-year-old in St. Tammany Parish died after taking several pills.

ST. TAMMANY PARISH, La. — The St. Tammany Parish coroner worries intentionally tainted pills are circulating around the community after two young people died of an overdose overnight Tuesday. 

Coroner Dr. Charles Preston said the pills look like Percocet but are much deadlier.

"It's hard seeing someone you grew up with just pass away so unexpectedly," Madison Waggoner said in tears. 

Waggoner said her cousin, 22-year-old Cameron Landry of Slidell, died Tuesday. 

"A week ago we were celebrating Fourth of July," she said. "It's been so hard. Our family has been so devastated."

Landry overdosed on a single pill, according to Dr. Preston. 

"It's completely out of the blue. He's never done anything like this before. And I was so close with him that I've never known him to do something like that," Waggoner said.

The same night Landry died, a 15-year-old in St. Tammany Parish died after taking several pills. In both cases, Dr. Preston believes the pills may have been laced with fentanyl.

"Unfortunately it's not unusual for us to get a report of multiple overdose deaths in a night. What is very unusual is to have an adult male over 250 pounds overdose on a single pill," Dr. Preston said. 

He explained that in both cases, the pills looked like Percocet. Reports are not complete to confirm what they were, but Preston believes they were counterfeit pills.

"People who market illegal drugs have learned to press them into what looks like prescription medication. It looks exactly like a prescription medication, but it often doesn't contain what the prescription contains, it contains fentanyl and fentanyl is so potent that literally one pill can kill," Dr. Preston said. 

There have been at least 34 fentanyl overdose deaths in St. Tammany Parish this year. That's why Dr. Preston is encouraging everyone to add Narcan to their first aid kit or car. 

The over-the-counter nasal spray can reverse an overdose instantly. He reminds the community the reversal only lasts about an hour so you still must call 911 and go to an emergency room for proper overdose care. 

"The number one message is if it did not come from a pharmacy, don't put it in your body," Dr. Preston said. 

Waggoner hopes her cousin's story will caution someone else to pause before taking a pill they weren't prescribed. 

"I would hate for someone to go through what my family is going through, and it is absolutely heartbreaking to lose someone so close to you," she said.

Click here to report a typo.

► Get breaking news from your neighborhood delivered directly to you by downloading the new FREE WWL-TV News app now in the IOS App Store or Google Play.

Paid Advertisement

Before You Leave, Check This Out